Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 21, NWS Wilmington, NC

April 4, 1998Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 4, 1998, 1:15 AM EST for Horry County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 1998, 1:15 AM EST (06:15 UTC)
Expired
Apr 4, 1998, 1:50 AM EST
In force
35 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 10:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WUUS1 KILM 040617
SVRILM
SCC051-040650-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
115 AM EST SAT APR 4 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 150 AM EST

* AT 114 AM EST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS AND LARGE HAIL 23 MILES NORTH OF MYRTLE BEACH
  OR 6 MILES WEST OF GORETOWN MOVING EAST AT 45 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        GORETOWN                BY 108 AM EST
        LONGS                   BY 110 AM EST


A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO
NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED... EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 1:15 AM EST, 0 minutes earlier.

Area forecast discussion, Apr 4, 1:15 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
115 AM EST SAT APR 4 1998

ROUND OF SVR WX CURRNTLY BEING ATTACKED BY ILM STAFF. DRY TONGUE TO
WORK ITS WAY ACROSS THE ILM CWA ARND DAYBREAK. 5H POTENT S/W
TO MOVE OFF THE UPPER NC COAST ERLY THIS AFTN. MODELS INDICATE
ENUF LOW LEVEL MOISTURE TO KEEP PTLY CLDY OR VRBL CLDINESS THRU
THE AFTN UNTIL PVA CEASES. MAY WANT TO REMOVE ERLY MORNG POP DEPENDING
ON TRENDS BY ISSUANCE TIME.

BEST CAA TO BEGIN LATR THIS AFTN AND EVENING ONCE 8H TROF PASSES ACROSS
THE REGION. DURG THIS TIME...SFC W WINDS BECOME NW. SOME GOOD NVA
AND SUBSIDNCE TO ELIMINATE CLDINESS TONITE AND SUN. BECMG MSTLY CLR
TONITE WITH SUNNY SKIES FOR SUN AS NW-N FLOW RULES FROM SFC-5H.
RESIDUAL LOW LEVEL MOISTURE AND COLD AIR ALOFT CULD SPUR A FEW CU
BUT NOT ENUF TO RUIN A SUNNY FCST.

TEMPS...65-70 FOR MAX TODAY. GUIDANCE PRETTY CLOSE TO ONE ANOTHER
AGAIN. WILL BUY IT...EXCEPT MAY GO A FEW DEGREES HIER ON SUN DUE
TO FULL APRIL SUN AND WNDS SLACKEN OFF DURG THE AFTN AS PG
LESSENS.

CWF...PG YET TO TIGHTEN UNTIL LOW WINDS UP ONCE IT HITS THE
ATL. ANY GALE POTENTIAL WILL BE THE TRANSITION FROM SW-NW
SURGE LATR THIS MORNG AND AFTN. CONTINUE GALE FOR ILM
NC WTRSS AND STRNGLY WORDED SCA FOR ILM SC CNTYS. WILL BRING
WND DIR TO THE N ON SUN.

ILM EU 069/043 063/038 068 200
FLO EU 070/041 065/036 069 100

DCH

In the hours before

Local storm report, Apr 3, 11:42 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1142 PM EST FRI APR 03 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    3 W BURGAW                NC   .75 INCH HAIL
04/03/98   PENDER
Local storm report, Apr 4, 12:32 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1232 AM EST SAT APR 04 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1213 AM    LAKE CITY                 SC   .75 INCH HAIL
04/04/98   FLORENCE

1213 AM    SCRANTON                  SC   .75 INCH HAIL
04/04/98   FLORENCE
Local storm report, Apr 4, 12:32 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1232 AM EST SAT APR 04 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1213 AM    LAKE CITY                 SC   .75 INCH HAIL
04/04/98   FLORENCE

1213 AM    SCRANTON                  SC   .75 INCH HAIL
04/04/98   FLORENCE

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:50 PM ESTSevere Thunderstorm WarningILMFlorence35 min
Apr 4, 12:17 AM ESTSevere Thunderstorm WarningILMMarion33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.